Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Binghamton, NY

June 1, 2019Bradford County, Pennsylvania; Chemung County, Tioga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 1, 2019, 5:31 PM EDT for Bradford County, Pennsylvania; Chemung County, Tioga County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 5:31 PM EDT (21:31 UTC)
Expired
Jun 1, 2019, 6:15 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chemung County, NY, Tioga County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS51 KBGM 012131
SVRBGM
NYC015-107-PAC015-012215-
/O.NEW.KBGM.SV.W.0049.190601T2131Z-190601T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
531 PM EDT Sat Jun 1 2019

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chemung County in central New York...
  Southwestern Tioga County in central New York...
  Northwestern Bradford County in northeastern Pennsylvania...

* Until 615 PM EDT.

* At 531 PM EDT, a severe thunderstorm was located over Ridgebury, or
  near Chemung, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Chemung, Sayre, Waverly, Athens, Ridgebury, Litchfield, Sheshequin,
  Ulster, South Waverly and Wellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4192 7683 4202 7682 4204 7643 4180 7649
TIME...MOT...LOC 2131Z 276DEG 13KT 4198 7675 

HAIL...1.00IN
WIND...60MPH
 
$$

BJT
2 follow-up statements
019 
WWUS51 KBGM 012149
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
549 PM EDT Sat Jun 1 2019

NYC015-107-PAC015-012215-
/O.CON.KBGM.SV.W.0049.000000T0000Z-190601T2215Z/
Chemung NY-Tioga NY-Bradford PA-
549 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN CHEMUNG...SOUTHWESTERN TIOGA AND NORTHWESTERN
BRADFORD COUNTIES...

At 549 PM EDT, a severe thunderstorm was located over Ridgebury, or
over Chemung, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chemung, Sayre, Waverly, Athens, Ridgebury, Litchfield, Sheshequin,
Ulster, South Waverly and Wellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4190 7678 4202 7672 4204 7643 4180 7649
TIME...MOT...LOC 2149Z 276DEG 13KT 4197 7666 

HAIL...1.00IN
WIND...60MPH
 
$$

BJT
690 
WWUS51 KBGM 012201
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
601 PM EDT Sat Jun 1 2019

NYC015-012210-
/O.CAN.KBGM.SV.W.0049.000000T0000Z-190601T2215Z/
Chemung NY-
601 PM EDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEMUNG COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of southeastern Chemung County. Therefore, the warning has 
been cancelled.

LAT...LON 4200 7664 4200 7656 4201 7656 4203 7655
      4204 7643 4185 7648 4192 7666
TIME...MOT...LOC 2200Z 276DEG 13KT 4197 7661 

$$

NYC107-PAC015-012215-
/O.CON.KBGM.SV.W.0049.000000T0000Z-190601T2215Z/
Tioga NY-Bradford PA-
601 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN TIOGA AND NORTH CENTRAL BRADFORD COUNTIES...

At 600 PM EDT, a severe thunderstorm was located over Chemung, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chemung, Sayre, Waverly, Athens, Litchfield, South Waverly, Milan,
Two Rivers State Park and Wilawana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7664 4200 7656 4201 7656 4203 7655
      4204 7643 4185 7648 4192 7666
TIME...MOT...LOC 2200Z 276DEG 13KT 4197 7661 

HAIL...1.00IN
WIND...60MPH
 
$$

BJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:58 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 1, 3:58 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
358 PM EDT Sat Jun 1 2019

.SYNOPSIS...

A cold frontal boundary and associated low pressure systems will
bring a few rounds of showers and thunderstorms through the
weekend. High pressure will build into the region briefly on
Tuesday before the next frontal system moves into the region on
Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...

Tonight: Warm and humid air over the region late this afternoon will
lead to the development of a few clusters of showers and
thunderstorms. Right now the most likely outcome is for these
storms to develop in the Finger Lakes and Southern Tier early
this evening then move southeastward into NE PA. Model soundings
do show some instability coupled with marginally high PW
values. A lack of shear is present though is expected to limit
any strong to severe storm threat. Gusty winds and small hail are
the main concern with any strong to severe storms. Model
soundings also show instability lingering along with a tall
skinny CAPE profile. However, storm motions and PW values just
over an inch should prevent any widespread flash flooding
tonight. Still, a few storms as shown on the Hi- res NAM have
the potential to drop local amounts of 1-2 inches in NE PA and
create another round of localized flooding issues.

A break is expected overnight in the showers before a cold frontal
boundary moves into western NY by sunrise with additional showers.
Lows tonight will stay muggy due to clouds and showers only falling
to around 60.

Sunday and Sunday night:

A cold front will move through the region during the day. A similar
environment will be in place to what is going on tonight with a
modest amount of instability and lack of shear.  As instability
grows by the late morning and afternoon thunderstorms will develop
as well along with the showers along and just ahead of the cold
front. However, the cold front should be near I-81 at that time.
With the instability, some storms may become strong to severe with
gusty winds east of I-81 but the lack of shear should keep the
severe threat more limited. The main concern looks to be from heavy
downpours though and localized flooding issues in areas that have
seen repeated rounds of rainfall in the last week. High temperatures
are only expected to rebound into the 70's due to clouds and showers.

Showers will come to an end after the cold frontal passage in the
afternoon hours with some showers and thunderstorms lingering into
the evening across NE PA and the Southern Catskills. Clear skies and
lighter winds with a cool airmass moving in tonight will lead to
temperatures falling into the 40's tomorrow night.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...

330 PM Update...A high amplitude trof will extend from eastern QC
into the Northeast CONUS on Monday with cyclonic NW flow across
central NY and northern PA. Deepest moisture is noted mainly over
northern sections of our forecast area with a drier and capped
atmosphere further south. A lobe of vorticity swings through and
will force the development of scattered showers within the unstable
cold pool aloft. High pressure builds into the region Monday night
with limited moisture aloft. This should result in clear skies and
abnormally colder temperatures for early June. Have introduced
patchy frost to the forecast with temperatures overnight dipping
into the mid-upper 30s. Refinements over the next couple days will
address the need for frost/freeze statements.

Tuesday will see a southwesterly return flow and a swath of warm and
moist air advection which could trigger a few rain showers mainly in
north central NY. Otherwise, moderating temperatures and increasing
clouds to cover the rest of forecast area.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

330 PM Update...Blended the latest NBM guidance with our current
forecast for this update as model trends have been fairly similar
since early this morning.

For Tuesday night, the area will become entrenched within the warm
sector south of the initial impulse of isentropic lift. Lift
continues within a warm/moist advection regime associated with a low
level jet core surging across western to northern NY. Light rain
showers as per all 3 main medium range models reach northern and
western NY with the rest of central NY and northeast PA mainly dry
overnight.

Unsettled conditions spread across our area Wednesday-Thursday as a
cold front approaches. Blended guidance didn't change much with
uncertainty in timing and placement of any showers limiting rain
opportunities to chance POPs. Suspicions are that we will have
showers these two days, but confidence in areal coverage is rather
low.

Models continue to diverge from Thursday onward with ECMWF nosing
high pressure further south into our region. GFS clears out the
northern half of the area, but lifts a secondary wave over the
boundary stalled to our south. This provides a continuation of rain
chances over mainly NEPA and the southern Tier NY into Thursday
night. EC and GEFS come more in line with a stronger surface high
resulting in a dry Friday-Saturday while the GFS and GGEM back
moisture into the area from the south. Blended guidance splits the
middle here, but will tailor PoPs with more of a diurnal trend.
Either way, PoPs not very high and we can refine with later
guidance.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Generally VFR conditions expected at all sites. However,
thunderstorms are likely to form between 21 and 00z then end by
mid-evening. Timing of the showers and thunderstorms was
estimated through TEMPO groups given some lingering
uncertainty. Thunderstorms are not expected to last the
duration of the TEMPO groups. Storms look to stay south of KRME
at this time. Winds should be around 10 knots or less.

Sunday afternoon and night...Scattered rain showers with a few
thunderstorms in the afternoon and evening causing intermittent
restrictions.

Monday... Mainly VFR, Cooler air moving in along with a few
rain showers across the north.

Tuesday...VFR expected.

Wednesday and Thursday...Additional restrictions possible in
showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...MWG
Hazardous weather outlook, Jun 1, 4:11 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
411 PM EDT Sat Jun 1 2019

NYZ015>017-022>025-044-055-PAZ038-022015-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Tioga-Bradford-
411 PM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

There will be potential for localized flash flooding through this
evening with showers and thunderstorms expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-018-036-037-022015-
Northern Oneida-Onondaga-Madison-Southern Oneida-
411 PM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-022015-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
411 PM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

There will be potential for localized flash flooding through this
evening with showers and thunderstorms expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional showers and thunderstorms are expected in the afternoon
and evening hours Sunday. Gusty winds and heavy rainfall are
possible with the thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 5:10 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
510 PM EDT Sat Jun 1 2019

NYZ024-PAZ038-012200-
Chemung NY-Bradford PA-
510 PM EDT Sat Jun 1 2019

...STRONG THUNDERSTORM WILL AFFECT...FAR SOUTHEASTERN CHEMUNG AND
NORTHWESTERN BRADFORD COUNTIES UNTIL 600 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pine City, or 7 miles south of West Elmira, moving east at 15 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Chemung, Waverly, Ridgebury, South Waverly, Wellsburg, Lowman,
Gillett, East Smithfield, Bentley Creek and Dunning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4203 7690 4204 7655 4201 7656 4200 7654
      4182 7656 4194 7691
TIME...MOT...LOC 2109Z 275DEG 12KT 4198 7686

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:10 PM EDTSpecial Weather StatementBGMBradford50 min
Jun 1, 6:05 PM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Susquehanna, Wyoming5 hr
Jun 1, 6:12 PM EDTSevere Thunderstorm WarningBGMBradford30 min
Jun 1, 6:35 PM EDTAreal Flood AdvisoryBGMBradford3 hr
Jun 1, 6:57 PM EDTFlash Flood WarningBGMBradford3 hr
Jun 1, 7:04 PM EDTSpecial Weather StatementBGMBradford41 min
Jun 1, 7:48 PM EDTSpecial Weather StatementBGMSusquehanna42 min
Jun 1, 6:05 PM EDTSpecial Weather StatementBGMOtsego40 min
Jun 1, 6:23 PM EDTSpecial Weather StatementBGMDelaware52 min
Jun 1, 6:25 PM EDTSpecial Weather StatementBGMChenango50 min
Jun 1, 6:52 PM EDTSpecial Weather StatementBGMBroome53 min
Jun 1, 6:56 PM EDTSpecial Weather StatementBGMOtsego64 min
Jun 1, 7:30 PM EDTSevere Thunderstorm WarningBGMSullivan32 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.